Jump to content
Islamic Forum
Sign in to follow this  
Ahsan

Painkillers Raise The Risk Of Stroke Or Heart Attack

Recommended Posts

Tuesday October 31, 2006

The Guardian

 

 

 

The latest news that common painkillers raise the risk of stroke or heart attack could come as a blow to Britain's many pill poppers. The Commission on Human Medicines (CHM) last week wrote to every doctor in the UK warning them that non-steroidal anti-inflammatory drugs (NSAIDs) - a family of painkillers that includes household favourites such as ibuprofen and aspirin - "may be associated with a small risk of ... heart attack or stroke" if used for a long time.

 

These days we see painkillers as a normal part of everyday life. Even people who do not suffer chronic pain carry around packets of Neurofen "just in case", and many of us will down a couple of aspirin purely to ward off a potential headache. Some parents of small children can be particularly cavalier, erroneously spooning Calpol - infant paracetamol - into their offspring simply to "prevent" night-time waking.

 

The three main over-the-counter painkillers are aspirin, paracetamol and ibuprofen. Aspirin and ibuprofen are NSAIDs. They reduce pain, fever and inflammation, while paracetamol, which is not a NSAID, reduces only pain and fever and not inflammation. These drugs - along with weak opioids such as codeine - are excellent at relieving all kinds of pain, including arthritis, muscle and ligament pains (strains and sprains), period pain, post-operative pain, headaches and migraines.

 

NSAIDs are clever drugs, and have benefits beyond pain management. Many older people take a low-dose aspirin every day because studies show that it can thin the blood, reducing the risk of clots that can lead to a heart attack or a stroke.

 

All painkillers, in fact, have side-effects. Paracetamol is the first rung on the GP's so-called "Analgesic Ladder" because it has the fewest. But an overdose of just 15g - that is about 30 tablets - can cause fatal liver damage. In fact, deliberate paracetamol overdose is one of the most common causes of liver transplants in Britain.

 

NSAIDs, meanwhile, if used over several months, can not only raise your risk of a coronary but can attack your stomach lining, causing stomach ulcers or bleeding. This risk increases the longer you take the drugs: doing so for days is usually safer than for weeks or months.

 

So, talk to your GP about pain relief if you need it for more than a couple of days. If long-term pain is ruining your life, some calculated risks may be worth taking.

 

 

 

 

 

 

(www.)"you can't post links until you reach 50 posts_www.guardian.co.uk/medicine/story/0,,1935644,00.html#article_coninue"]you can't post links until you reach 50 posts_www.guardian.co.uk/medicine/story/0...rticle_continue[/url]

Share this post


Link to post
Share on other sites
PropellerAds

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×